Alert archive / West Virginia / Wind Advisories in 2009
Wind Advisory 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Apr 13, 2009, 9:37 AM EDT for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2009, 9:37 AM EDT (13:37 UTC)
- Expired
- Apr 13, 2009, 2:23 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
Counties Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 131337 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 937 AM EDT MON APR 13 2009 ...STRONG SOUTHERLY WINDS TODAY...... .STRONG SOUTH WINDS AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY WILL BRING WIND GUSTS TO 50 MPH TO THE HIGHER ELEVATIONS TODAY...ESPECIALLY ON THE NORTH...OR DOWNWIND... SIDE OF THE RIDGES. VAZ007-WVZ042-132145- /O.NEW.KRNK.WI.Y.0012.090413T1337Z-090413T2200Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP 937 AM EDT MON APR 13 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. SOUTH WINDS OF 15 TO 30 MPH WILL OCCASIONALLY GUST UP TO 50 MPH THROUGH THE DAY TODAY. THE STRONGEST WIND GUSTS WILL BE ON THE NORTH SIDE OF THE HIGHER RIDGE TOPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTS OF 47 MPH OR MORE ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
000 WWUS71 KRNK 131823 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 223 PM EDT MON APR 13 2009 ...STRONG SOUTH WINDS GRADUALLY SUBSIDING... VAZ007-WVZ042-131930- /O.CAN.KRNK.WI.Y.0012.000000T0000Z-090413T2200Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP 223 PM EDT MON APR 13 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. SOUTH WINDS ARE GRADUALLY SUBSIDING ACROSS THE AREA. WINDS MAY STILL GUST TO AROUND 40 MPH THE REST OF THIS AFTERNOON INTO EARLY THIS EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 13, 7:11 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 13, 7:11 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 711 AM EDT MON APR 13 2009 .SYNOPSIS... LOW PRESSURE TRACKING OUT OF THE MID MISSISSIPPI RIVER VALLEY INTO THE OHIO VALLEY TODAY WILL LIFT A WARM FRONT NORTHEAST INTO THE CAROLINAS TONIGHT. A SECONDARY AREA OF LOW PRESSURE WILL FORM ALONG THE FRONT BY TUESDAY...AND EVENTUALLY MERGE OFFSHORE WITH THE LOW SLIDING SOUTHEAST FROM THE OHIO VALLEY WEDNESDAY INTO WEDNESDAY NIGHT. THIS SHOULD KEEP RATHER COOL AND WET CONDITIONS IN PLACE TODAY THROUGH MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... LEADING EDGE OF THE VERY LIGHT RAIN AXIS NOW PUSHING TOWARD THE FAR SW COUNTIES SHOULD MAKE IT INTO THE FAR WESTERN ZONES BEFORE FADING PER VERY DRY AIR IN PLACE. ONCE THIS INIT AREA DIMINISHES...LOTS OF QUESTIONS WITH DEGREE OF COVERAGE LATER ON AS AREA MAY REMAIN IN SPLIT BETWEEN BEST SUPPORT PASSING WEST UNDER THE SURFACE LOW AND CONVECTIVE RH ROBBERY TO THE SOUTH. LATEST GFS SUPPORTS THIS SCENARIO GIVEN QPF SPLIT WHILE THE NAM/CANADIAN APPEAR OVERDONE WITH STRONG LIFT HEADING EAST INTO THE RESIDUAL RIDGING. LOCAL WRF SEEMS TO BE MORE ON TRACK WITH SOME LIGHT QPF WEST EARLY ON...THEN SPOTTY -RA OUT TO THE BLUE RIDGE THRU EARLY AFTERNOON BEFORE ISENT LIFT INCREASES LATER AHEAD OF THE WARM FRONT. THIS IN CONJUNCTION WITH 3H SPEED MAX DIFFLUENCE AND UPSLOPE SHOULD ALLOW FOR SOME FILL IN OF PRECIP ESPCLY WESTERN HALF LATER THIS AFTERNOON AS DEWPOINTS REBOUND. THUS SPED UP POPS SOME EARLY THIS MORNING WEST AND ADJUSTED DOWN SOME OUT EAST UNTIL MID/LATE AFTERNOON TO ACCOUNT FOR DRY WEDGING. OTRW KEEPING TREND OF INCREASING TO CAT/LIKELY POPS MOST SECTIONS FOR NOW. SE JET ALSO PICKS UP ACROSS THE SW ZONES THIS AFTERNOON IN TYPICAL WARM ADVECTION REGIME UNDER JET. MAY BE CLOSE TO WIND ADVISORY TAZEWELL/MERCER CTYS SO BOOSTED SPEEDS TO JUST BELOW CRITERIA. HIGH TEMPS REMAIN TRICKY GIVEN A WARMER START THAN EXPECTED AND ONLY LIGHT PRECIP. HOWEVER LOOKS LIKE MOS LIKELY A BIT WARM EXCEPT FAR SW SO ONLY TWEAKED HIGHS UP A CAT OR TWO MAINLY EAST. DEEPER MOISTURE IN PLACE OVERNIGHT WITH WEAK LOW FORMING ALONG THE FRONT TO THE SOUTH AND ENHANCED LOW LEVEL WEDGE IN PLACE. LOOKS LIKE BEST CONVERGENCE DEVELOPS OVER THE EAST UNDER OLD S/W AXIS AND IN DEEPER ONSHORE FLOW INTO THE WEDGE. HOWEVER AMOUNT OF CONVECTION NEAR THE SE COAST MAY AGAIN TEND TO LIMIT LIFT...WITH MORE OF A -RA/DZ SCENARIO MOST SPOTS GIVEN WARM ADVECTION/WEAK DIFFLUENCE OVERTOP THE COOL POOL. THEREFORE KEEPING HIGH POPS FOR MAINLY LIGHT QPF EXCEPT POSSIBLE A BIT HEAVIER PIEDMONT. TEMPS LIKELY NOT TO CHANGE MUCH OVERNIGHT UNDER THE WEDGE WITH LOWS MAINLY IN THE 40S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... FOLLOWING THE ECMWF/GEM THIS PERIOD AS IT SEEMS TO BE HANDLING THE PROGRESSION OF THE UPPER LOW OVER THE SRN PLAINS BETTER. THE GFS STARTS SUFFERING SOME GRIDSCALE FEEDBACK ISSUES...ALTHOUGH ITS QPF PATTERN SEEMS TO BE NOT TOO BAD IN TERMS OF LOCATION. EXPECT THE UPPER LOW TO TRACK SLOWLY FROM THE WRN OHIO VALLEY 12Z TUESDAY TO OFF THE NC/VA COAST 12Z THU...WEAKENING DURING THIS TIME. AT THE SFC...LOW PRESSURE AND A COLD FRONT WILL BE WEST OF THE FORECAST AREA TUESDAY MORNING WITH A COOL WEDGE IN PLACE PER HIGH PRESSURE SITUATED OVER ONTARIO AND A RAIN INDUCED WEDGE TAKING SHAPE AS ANOTHER SFC WAVE DEVELOPS ALONG ERN NC. THIS MILLER-B PATTERN WILL KEEP SFC CONVERGENCE WITH PLENTY OF LIFT IN PLACE AND MOISTURE TO GO WITH A CHILLY RAIN TUESDAY INTO TUESDAY EVENING...BEFORE THE MAIN COASTAL LOW TAKES OVER AND SHIFT FURTHER EAST WEDNESDAY MORNING...LEAVING THE WEAKER LOW/SFC TROUGH HANGING BACK ACROSS THE CENTRAL APPS. WILL TAPER POPS BACK TUE NIGHT AS SOME DRY SLOTTING SHOULD BE TAKING PLACE OVER THE SRN CWA. WILL HAVE HIGHEST POPS WEST/EAST. && .LONG TERM /THURSDAY THROUGH SUNDAY/... HIGH PRESSURE AND A DRIER AIRMASS WILL BE BUILDING INTO THE AREA FROM THE NORTH ON WEDNESDAY NIGHT AND THURSDAY. THE MODELS... ESPECIALLY THE 00Z ECMWF ARE SHOWING ANOTHER SHORT WAVE CROSSING THE AREA WITH A POOL OF COLDER AIR BY THURSDAY MORNING. WILL TREND TOWARD TO COOL SIDE OF GUIDANCE FOR LOWS WEDNESDAY NIGHT AND THURSDAY NIGHT AND FOR HIGHS ON THURSDAY. FRIDAY WILL HAVE MUCH MORE SUNSHINE SO TEMPERATURES WITH APRIL SUN WILL BE NOTICEABLY WARMER. ON SATURDAY NIGHT AND SUNDAY A BACK DOOR COLD FRONT WILL APPROACH THE AREA FROM THE NORTH. AT THE SAME TIME A MORE COMPLEX SYSTEM WILL BE MOVING EAST THROUGH THE MISSISSIPPI VALLEY. THE RESULT WILL BE INCREASING MOISTURE AND LIFT WITH A CHANCE FOR PRECIPITATION BY SUNDAY. WITH THE UNCERTAINTY OF THE POSITION OF THE BACK DOOR FRONT ON SUNDAY WILL STAY CLOSE TO HPC GUIDANCE FOR HIGH TEMPERATURES. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... MID/HIGH CLOUDS HAVE OVERSPREAD THE REGION WITH SOME LOWER CIGS ACROSS THE SW WHERE A BATCH OF -RA EXISTS.. THERE COULD BE SOME -RA FROM THIS AXIS OF PRECIP AROUND KBLF THRU 14Z...BUT OVERALL VFR CONDITIONS WILL BE IN PLACE THRU THE MORNING. WINDS WILL BE A FACTOR AT TIMES THOUGH...AS A LOW LEVEL JET INCREASES TOWARD 40 KNOTS. THIS COULD BRING SOME TURBULENCE ISSUES INTO THE MTNS. FOR NOW...WILL HAVE GUSTY WINDS AT BLF TODAY...UP TO 25 KNOTS. THE AIRMASS WILL ONLY SLOWLY MOISTEN...SO GOING TO DELAY THE LOWER CIGS UNTIL AFTERNOON...THEN SHOULD SEE MVFR CIG/VSBY FOR THE REST OF THE PERIOD WITH LIGHT RAIN. MODELS ARE BRINGING CIGS INTO IFR/LIFR RANGE...BUT NOT CONFIDENT THAT THIS WILL HAPPEN DUE TO THE DRIER AIR...HOWEVER...POTENTIAL IS BEST FOR THIS TO HAPPEN ALONG AND EAST OF THE BLUE RIDGE...WITH SOUTHEAST FLOW...AT ROA/LYH/DAN AFTER 00Z. AIRMASS WILL CONTINUE TO MOISTEN OVERNIGHT MONDAY NIGHT WITH DETERIORATING CONDITIONS LIKELY THROUGH WEDNESDAY AS A SLOW MOVING COMPLEX LOW PRESSURE SYSTEM DRIFTS EAST ACROSS THE REGION AND FINALLY OFFSHORE BY WEDNESDAY NIGHT. RETURN TO VFR POSSIBLE WED NIGHT-THURSDAY AS HIGH PRESSURE SLIDES SOUTH IN THE WAKE OF THE EXITING STORM SYSTEM ALLOWING A DRIER NORTHERLY FLOW TO TAKE SHAPE. VFR LOOKS TO DOMINATE THE OUTLOOK PERIOD ON FRIDAY UNDER HIGH PRESSURE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...WP LONG TERM...AMS AVIATION...DS/JH/WP
Hazardous weather outlook, Apr 13, 4:00 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 400 AM EDT MON APR 13 2009 NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059- WVZ043>045-140800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER- 400 AM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042-140800- TAZEWELL-MERCER- 400 AM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SOUTHEAST WINDS MAY GUST TO AROUND 45 MPH ACROSS THE HIGHER ELEVATIONS AND IN SOME OF THE VALLEYS WHERE CHANNELING WILL OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in West Virginia, 2009Wind Advisories in Virginia, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.